Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 128, NWS Milwaukee, WI

July 19, 2017Iowa County, Lafayette County, Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 19, 2017, 6:32 PM CDT for Iowa County, Lafayette County, Sauk County, Wisconsin. It was in force for 73 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2017, 6:32 PM CDT (23:32 UTC)
Expired
Jul 19, 2017, 7:45 PM CDT
In force
73 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
80.0 mph

Counties Iowa County, WI, Lafayette County, WI, Sauk County, WI

The radar

The La Crosse radar (KARX), 115 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 6:50 PM CDTTSTM WND GST 65Belmont, WIESTIMATED 65 MPH WIND.
Jul 19, 7:16 PM CDTTSTM WND DMG1 N Cobb, WIPOWER LINES DOWN AND LARGE TREE BRANCHES DOWN IN COBB AND MINERAL POINT.
Jul 19, 7:18 PM CDTTSTM WND DMG3 Se Rewey, WITREES AND POWER LINES DOWN IN THE WESTERN PART OF LAFAYETTE COUNTY. NO OTHER DETAILS AVAILABLE.
Jul 19, 7:19 PM CDTTSTM WND DMG2 E Highland, WITREES AND POWER LINES DOWN IN THE WESTERN PART OF IOWA COUNTY. NO OTHER DETAILS AVAILABLE.
Jul 19, 7:22 PM CDTTSTM WND DMG4 S South Wayne, WITREES DOWN AND DAMAGE TO METAL SHED...NO POWER.
Jul 19, 7:34 PM CDTTSTM WND DMGArena, WIDELAYED REPORT. TREES AND POWER LINES DOWN. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 5:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

531 
WUUS53 KMKX 192332
SVRMKX
WIC049-065-111-200045-
/O.NEW.KMKX.SV.W.0128.170719T2332Z-170720T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
632 PM CDT WED JUL 19 2017

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Lafayette County in south central Wisconsin...
  Iowa County in south central Wisconsin...
  Southwestern Sauk County in south central Wisconsin...

* Until 745 PM CDT

* At 631 PM CDT, a severe thunderstorm was located 8 miles northeast
  of Bloomington, or 13 miles northwest of Lancaster, moving east at 
  55 mph. This storm has a history of producing widespread wind 
  damage. Seek shelter now!!!

  This is a very dangerous storm. 

  HAZARD...80 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely. 

* Locations impacted include...
  Dodgeville, Mineral Point, Darlington, Spring Green, Shullsburg,
  Belmont, Benton, Argyle, Blanchardville, Somers, Barneveld, Wiota,
  Highland, Arena, Plain, Ridgeway, Avoca, Orion, Linden and New
  Diggings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. This storm is producing widespread 
wind damage! SEEK SHELTER NOW inside a sturdy structure and stay 
away from windows!

&&

LAT...LON 4320 9043 4321 9029 4317 9019 4342 9019
      4343 8983 4251 8984 4251 9042
TIME...MOT...LOC 2331Z 268DEG 46KT 4300 9086 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...80MPH
 
$$

SPM
1 follow-up statement
339 
WWUS53 KMKX 200036
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
736 PM CDT WED JUL 19 2017

WIC049-065-111-200045-
/O.CON.KMKX.SV.W.0128.000000T0000Z-170720T0045Z/
Lafayette WI-Iowa WI-Sauk WI-
736 PM CDT WED JUL 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EASTERN LAFAYETTE...EASTERN IOWA AND SOUTHWESTERN SAUK
COUNTIES...

At 736 PM CDT, a severe thunderstorm was located over Mount Horeb, 
moving east at 55 mph. This storm has a history of producing 
widespread damaging winds. Seek shelter now!!

HAZARD...70 mph wind gusts. 

SOURCE...Law enforcement. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Dodgeville, Spring Green, Argyle, Blanchardville, Somers, Barneveld,
Wiota, Arena, Plain, Ridgeway, Avoca, South Wayne, Lamont,
Hollandale, Yellowstone Lake St Park, Governor Dodge St Park, Blue
Mound St Park, Leland and Woodford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4321 9029 4317 9019 4342 9019 4343 8983
      4251 8984 4251 8998 4291 9007 4321 9034
TIME...MOT...LOC 0036Z 268DEG 46KT 4302 8972 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

SPM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:14 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 19, 3:14 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
314 PM CDT Wed Jul 19 2017

.SHORT TERM...Tonight through Thursday

MCS roaring through MN this afternoon with a path taking it
towards southern WI riding along a boundary that stretches just
south of the area or at least running through southwest or
southern WI. Huge dewpoint gradient exists at this time with upper
50s in Sheboygan to lower and mid 70s just south and west of
Madison. MCS will pack a punch most likely with damaging winds and
heavy rainfall possible...to pin point an exact track is still
iffy but it looks like the area will be impacted by this
convective system. Another less likely issue will be behind the
system...possible that strong low level jet perpendicular to the
boundary may help to produce some training cells that could drop
heavy rainfall of a narrow area. Much to watch tonight!

Thursday should see a period of dry conditions with some clouds
lingering...small chance that a few afternoon/evening showers or
thunderstorms could develop. Warm and humid conditions continue.

.LONG TERM...Friday through Tuesday

Friday begins a second punch of possible heavy rainfall with
showers and thunderstorms possible through the day. the set-up is
ripe for heavy rainfall with solid dynamics and High PWATS. would
be possible for some to see 2 to 3 inches of rain on Friday.
Slight risk for severe storms on that day...but with many areas
very wet at this time flooding concerns are the main threat
especially for those hit so hard last week. Temps hanging in the
lower 80s for highs.

Over the weekend the chances for showers and thunderstorms are
lesser on Sunday than Saturday. Warmer temps on Sat with mid 80s
and just a bot cooler on Sunday with temps barely hitting 80.
After the weekend mainly dry and pleasant late July conditions
look to continue to start next week with highs in the mid to upper
70s and dewpoints in the 50s.

&&

.AVIATION(18Z TAFS)...
Multiple concerns for the TAF period...stratocu lifting across
much of Southern WI is the first concern...no so much at MKE or
UES...but elsewhere an issue for a few more hours at least. The
second concern is the huge thunderstorm complex nearing the MN/IA
border from SD...it should continue to move south and east towards
the region overnight into the area. Timing will be an issue and
it may be earlier than forecast...but it should be expected and
will have the possible impact of strong gusty winds at times and
low visibility and ceilings when it impacts the region. Finally
the last concern will be wind shear overnight...significant low
level jet will be present and linger through the early morning
hours of Thursday. Outside of this light to modest winds and
mainly VFR conditions.

&&

.MARINE...
Clouds have lifted from this morning with mainly clear
skies...light winds from the northeast or east will continue.
waves should be very modest at best with the only real concern
the possible shot of thunderstorms from the system moving across
MN at this time. After that threat passes by early morning...light
winds and modest wave action will continue through the day
Thursday.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Tonight/Thursday and Aviation/Marine...ABS
Thursday Night through Wednesday...ABS
Hazardous weather outlook, Jul 19, 3:31 PM CDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
331 PM CDT Wed Jul 19 2017

WIZ046-047-051-052-056>060-062>072-202045-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
331 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Tonight

A line of thunderstorms is expected to cross primarily south
central and southwest Wisconsin during the late evening. The
greatest threat from these storms is damaging wind up to 70 mph.
Secondary threats would include large hail, heavy rain, and
possibly a tornado.

Additional thunderstorms are possible late tonight across all of
southern Wisconsin. These storms may also be severe with damaging
winds, large hail, and heavy rain possible.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There is a slight chance of thunderstorms on Thursday and Thursday
night.

Thunderstorms are likely Friday afternoon through Saturday
morning. Repeated rounds of storms over the same area may produce
heavy rain that would affect the already high rivers. Gusty winds
and hail are possible at times as well. There is a slight risk for
severe storms during this period.

Heat index values in the middle 90s are forecast across mainly
southern and western portions of the area Thursday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tonight.

LMZ643>646-202045-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
331 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

Thunderstorms are possible late tonight. These storms may be
severe with damaging winds and large hail possible.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There is a slight chance of thunderstorms on Thursday and Thursday
night.

Thunderstorms are likely Friday through Saturday morning. Gusty
winds and hail are possible at times. There is a slight risk for
severe storms during this period.

SPM

www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:34 PM CDTSpecial Weather StatementMKXFond du Lac41 min
Jul 18, 8:07 PM CDTSpecial Weather StatementMKXOzaukee, Sheboygan38 min
Jul 18, 9:21 PM CDTSpecial Weather StatementMKXGreen Lake, Marquette24 min
Jul 18, 9:50 PM CDTSpecial Weather StatementMKXMarquette25 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.